The September 30, 2010, edition of the New England Journal of Medicine (NEJM) included a letter to the editor from three researchers from the U.S. Centers for Disease Control (CDC). These researchers discussed two cases of women who died from complications after receiving the abortion drug RU486.
One woman was a 29 year-old Hispanic mother of one who died in 2008. When she was in the fourth week of her pregnancy, she started RU486 to cause a chemical abortion. Within a few days, she began experiencing severe abdominal cramping, vomiting, and diarrhea—all common side effects of RU486. On day five of the process, she was admitted to the hospital with tachycardia (a faster than normal heartbeat), hemoconcentration (an increase in the concentration of red blood cells due to the loss of fluid or plasma from the bloodstream) and leukocytosis (an increased, abnormally high white blood cell count), yet without any fever, according to the letter. When the doctors realized that she had a massive infection, they planned to remove her uterus, fallopian tubes, and ovaries. However, she died from the bacterial infection that overwhelmed her system.
The second woman, who died in 2009, was a 21 year-old woman who was seven weeks pregnant. She died 12 days after starting her chemical abortion with RU486. She experienced the same symptoms, but with additional hypotension (unusually low blood pressure), pleural effusion (abnormal accumulation of fluid in the membranes between the lungs and chest cavity), and ascites (abnormal accumulation of fluid in the abdominal cavity). She also died of a systemic bacterial infection.
In both these cases, the same bacteria were found. Both women also received a decreased dosage of RU486 and an increased dosage of misoprostol; the misoprostol was administered vaginally. This method is not approved by the FDA, but it isconsistent with an alternative protocol put forward by the National Abortion Federation when the FDA approved the abortifacient in 2000.
At least thirteen women have lost their lives from the abortifacient RU486.